Search This Blog

Wednesday, March 22, 2017

Cautionary Tale of 4-Year-Old Autistic Boy Rushed to ER After Treatment with Supplements

From The Washington Post

By Ariana Eunjung Cha
October 11, 2016



If you search for the words “autism” and “treatment” online, you'll find all kinds of suggestions outside of accepted medical practice for how to try to minimize or even cure the symptoms.

Some of those ideas can be dangerous.

Doctors recently described what happened to a 4-year-old boy who showed up in the emergency room after having been sick for three weeks. He was throwing up, had lost his appetite, was constipated and extremely thirsty, and had lost more than 6.5 pounds in two weeks.

The mother confessed a few days after his admission to the hospital that she had been giving him 12 different holistic supplements recommended by a naturopath for his autism. These included:

  • vitamin D
  • calcium magnesium citrate
  • cod liver oil
  • camel milk
  • silver
  • Biocare Lipozyme
  • archturus bromelain
  • zinc
  • trace minerals
  • Epsom bath salts
  • AFP Peptizyde
  • sodium chloride

The physicians who treated him found that he had toxic levels of vitamin D in his blood and had to transfer him to an endocrine unit for treatment. It took them two weeks, using various types of treatment, to get him stabilized.

“His parents were devastated that something they had given to their son with good intent had made him so unwell,” they wrote in a paper in the BMJ Case Reports.

The case study serves as yet another reminder that alternative medicine isn’t medicine and that parents should be cautious.

“Although families may report benefits with these treatments, there is no regulation of their use and, as our case demonstrates, there can be significant adverse events,” authors Catriona Boyd and Abdul Moodambail of the department of pediatrics at Barts Health in London wrote.

The doctors added that in the case of the 4-year-old boy, police are investigating the naturopath whom his parents consulted.

The Food and Drug Administration recently put out its own warning about alternative medicine and children. The FDA recommended that consumers stop using homeopathic teething tablets and gels as they may pose a risk to infants and children.


The FDA’s Janet Woodcock, director of the agency’s Center for Drug Evaluation and Research, said that parents should seek immediate medical care if a child experiences “seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating or agitation” after using homeopathic teething tablets or gels.

The agency is conducting an investigation into the issue and urged people experiencing such problems to report them through its MedWatch Adverse Event Reporting program: www.fda.gov/medwatch/report.htm

No comments:

Post a Comment